West Virginia, 2015

Hail and Damaging Wind in West Virginia, May 26, 2015

May 26, 2015 · NWS RLX · 2 events in 1 county or zone

Scattered thunderstorms formed during the heat and instability of the late afternoon. One storm pulsed to severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Scattered thunderstorms formed during the heat and instability of the late afternoon. One storm pulsed to severe limits. This was well in advance of a mid level disturbance that followed late that night with more showers and thunderstorms. Overall though, the rain was needed. A dry pattern was seen during the first 3 weeks of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 2:07 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 26, 2:07 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT TUE MAY 26 2015

.SYNOPSIS...
AREA REMAINS IN A SOUTH TO SOUTHWEST FLOW OF WARM AND HUMID AIR.
AN UPPER LEVEL TROUGH SLOWLY LIFTS THIS EVENING THROUGH THURSDAY.
LOW PRESSURE APPROACHES LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
H500 SHORT WAVES WILL CONTINUE TO PASS OVERHEAD OVER A HUMID AND
WARM AIR MASS THROUGH WEDNESDAY. DEWPOINTS WILL INCREASE INTO THE
MID 60S TONIGHT. SHOWERS OR A STORMS COULD BE POSSIBLE OVERNIGHT
UNDER LIMITED INSTABILITY. HIGH RESOLUTION MODELS SUGGEST SECOND
BATCH OF CONVECTION MOVES ACROSS SOUTHEAST OH AROUND 02Z. PERIODS
OF SUNSHINE AFFECTED THESE AREAS THIS AFTERNOON. HAVE LIKELY POPS
TO MOVE EAST OVERNIGHT INTO THE EASTERN MOUNTAINS BY 12Z
WEDNESDAY. SPC MOVED THE SLIGHT RISK FURTHER WEST AWAY FROM OUR
CWA. SO...REMOVE MENTIONING OF SEVERE THREAT IN HWO.

MODELS SUGGEST PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. THIS
COULD PRODUCE LOCALLY HEAVY DOWNPOURS...BUT THE STORMS WILL BE ON
THE MOVE...LIMITING ANY HIGH WATER TO THE ACUTE POOR DRAINAGE
VARIETY.

PREVIOUS TEMPERATURES NUMBERS LOOK GOOD. TWEAKED NUMBERS AT SOME
PLACES WITH MINOR CHANGES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
APPEARS TWO UPPER AIR IMPULSES TO TRACK...ONE TUE NIGHT AND THE
LONG ABOUT WED NIGHT. HAVE SOME HIGHER POPS FOR THESE AND ROLLING
WITH COVERAGE IN THE WX GRIDS. THERE MAY BE A REPRIEVE THU AND
POSSIBLY FRI AS THE UPPER RIDGE BRIEFLY FLEXES ITS MUSCLE BACK
INTO THE REGION. WARM AND MUGGY THE BEST DESCRIPTOR FOR
TEMPS/DEWPTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE RIDGE AXIS SHIFTS JUST OFF THE E COAST OVER THE WEEKEND...OWING
TO DEEP MOIST S FLOW...WITH VARIOUS UPPER AIR IMPULSES TO FURTHER
AID IN CONVECTIVE POTENTIAL. GENERALLY HIGH CHANCE TO LIKELY POPS
ESPECIALLY SUN AND MON. CONTINUED WARM AND MUGGY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SOUTHWEST FLOW BRINGING AN INCREASE IN DEWPOINTS THIS AFTERNOON.
A SERIES OF MID LEVEL SHORT WAVES WILL MOVE ACROSS THE AREA
THROUGH WEDNESDAY. POCKETS OF SUNSHINE PROVIDING NEEDED HEATING
FOR AFTERNOON CONVECTION. HIGH RESOLUTION MODELS INDICATE
CONVECTION WILL INITIATE ACROSS CENTRAL KY AND SOUTHEAST OH AROUND
21Z...AND A SECOND BATCH AROUND 02Z...TO AFFECT MAINLY THE EASTERN
SITES...PKB...HTS...AND CRW THROUGH TONIGHT. AFTER SUNSET...THE
RAINFALL ACTIVITY SHOULD MOVE EAST TOWARDS OUR EASTERN SITES BUT
WINING DOWN PER LOOSING DIURNAL HEATING. INSTABILITY IS NOT THAT
IMPRESSIVE SO CODED VCTS AND VCSH THROUGH TONIGHT.

CONFIDENCE REMAINS MEDIUM...WITH UNCERTAINTY ON THE COVERAGE OF
SHOWERS AND EMBEDDED THUNDERSTORMS FORMING/MOVING UP FROM THE S
THIS AFTERNOON...PLUS TIMING NEW ROUNDS OF CONVECTION ARRIVING
FROM THE WSW LATE THIS EVENING. SPC MOVED THE SLIGHT RISK FOR
SEVERE STORMS FURTHER WEST...AWAY FROM OUR AREA INDICATING THAT
THE THREAT FOR STRONGER STORMS HAS DIMINISHED.

HAVE CIGS MAINLY 4-5 KFT AND PREVAILING VFR VSBY. A SHORT PERIOD
OF MVFR IS STILL POSSIBLE AS SHOWERS MOVE THROUGH THIS EVENING...AND
THUNDER IS LIKELY ACROSS THE WESTERN SITES. THUNDERSTORMS
ASSOCIATED WITH THIS CONVECTION MAY PRODUCE STRONG WIND
GUSTS...ESPECIALLY OVER THE MIDDLE OHIO VALLEY. BRIEF IFR IS
POSSIBLE BENEATH ANY THUNDERSTORM LATE TODAY OR TONIGHT.

LIGHT S TO SW FLOW BECOMES S TO SE BY TONIGHT...WITH MODERATE SW
FLOW ALOFT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION MAY DIFFER FROM
FORECAST. THERE MAY BE IFR IN SHOWERS...THUNDERSTORMS AND RAIN
INDUCED FOG OVERNIGHT TONIGHT.

.AFTER 18Z WEDNESDAY...IFR MAY LINGER IN THE MOUNTAIN COUNTIES
WED AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, May 26, 12:23 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
123 PM EDT TUE MAY 26 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
123 PM EDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 2:59 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT TUE MAY 26 2015

OHZ083-084-262030-
VINTON OH-JACKSON OH-
359 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VINTON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 430 PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSON...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSON...COALTON...ALLENSVILLE...BYER AND EAGLE MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL ALSO FALL FROM THIS STORM...WHICH COULD LEAD TO
PONDING OF WATER IN LOW SPOTS AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3937 8274 3936 8264 3937 8263 3937 8252
      3938 8251 3938 8244 3902 8262 3907 8276
TIME...MOT...LOC 1959Z 194DEG 25KT 3912 8269

16
Special weather statement, May 26, 3:58 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT TUE MAY 26 2015

OHZ066-262145-
PERRY OH-
458 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 545 PM
EDT...

AT 458 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW LEXINGTON...SOMERSET...PERRY STATE FOREST...HARBOR HILLS...
THORNVILLE...JUNCTION CITY AND GLENFORD.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8213 3980 8214 3959 8229 3960 8237
      3961 8238 3974 8236 3974 8241 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 2058Z 191DEG 28KT 3959 8245

16
Special weather statement, May 26, 5:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT TUE MAY 26 2015

KYZ101>103-262245-
BOYD KY-CARTER KY-GREENUP KY-
601 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOYD...SOUTHEASTERN
GREENUP AND SOUTHEASTERN CARTER COUNTIES UNTIL 645 PM EDT...

AT 601 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRUIN...OR NEAR GRAYSON LAKE STATE PARK...MOVING NORTH AT 25 MPH.

NICKLE SIZE HAIL AND WINDS OF UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO EXPECTED...AND COULD CAUSE PONDING OF
WATER IN LOW SPOTS AND POOR DRAINAGE AREAS. DO NOT DRIVE THROUGH
FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GRAYSON...GRAYSON LAKE STATE PARK...CANNONSBURG...RUSH...COALTON...
PRINCESS...GREENBO LAKE...DENTON...NAPLES...OLDTOWN...HITCHINS...
WARNOCK...HOPEWELL...WILLARD AND SUMMIT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3854 8297 3842 8263 3819 8290 3817 8294
      3817 8298 3818 8299 3819 8299 3819 8301
      3820 8301 3820 8304 3818 8305 3823 8309
TIME...MOT...LOC 2201Z 202DEG 22KT 3816 8300

16

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
May 26, 5:05 PM EST
Where
Calhoun County, 1 mi NE of Mt Zion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -81.107

Thunderstorm Wind, Calhoun

When
May 26, 5:10 PM EST to 5:12 PM EST
Where
Calhoun County, 1.42 mi WNW of Richardson to 1.68 mi NW of Richardson
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.880, -81.093

Several trees were blown down along Route 16 and Philip Run south of Grantsville. One tree fell onto a mobile home. Some of the fallen trees were on slopes adjacent to the road. Power lines were brought down.

About a 1,000 customers were without power in Calhoun County. Due to the power outage, the county school system did not open on the 27th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568049, 568052.